Kentucky, 2005

Damaging Winds in Kentucky, July 19, 2005

July 19, 2005 · NWS LMK · 5 events in 4 counties and zones

Thunderstorm wind gusts downed trees over much of the Bluegrass region of Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorm wind gusts downed trees over much of the Bluegrass region of Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 19, 1:40 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 19, 1:40 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT AND WEDNESDAY)...

CURRENT SAT/OBS SHOWING PARTLY CLOUDY SKIES ACROSS MUCH OF THE FA
THIS AFTERNOON...SANS THE FAR SOUTH AND FAR EASTERN AREAS WHERE
CLOUDY SKIES WERE REPORTED.  MID LEVEL VORT IS SETTING OFF
CONVECTION ACROSS MUCH OF CENTRAL TN NORTHEASTWARD INTO SOUTH
CENTRAL AND EASTERN KENTUCKY.  WASHED OUT FRONTAL BOUNDARY STILL
LOCATED NORTH OF THE.  LAST FEW RADAR IMAGES SHOWING SOME SCATTERED
CONVECTION STARTING TO FIRE JUST WEST OF ORANGE COUNTY.
TEMPERATURES ACROSS THE REGION HAVE BEEN A LITTLE COOLER THAN
FORECAST AS THE CLOUDS HAVE HELD TEMPS INTO THE 83 TO 88 DEGREE
RANGE.

IN THE SHORT TERM MAIN FORECAST ISSUE FOR TONIGHT IS POP CHANCES AND
PRECIP CHANCES ONCE AGAIN ON WEDNESDAY.  LATEST SHORT TERM MODELS
CONTINUE TO SHOW WASHED OUT FRONTAL BOUNDARY REMAINING IN THE
NORTHERN VICINITY OF THE FA TONIGHT.  SCT CONVECTION POSSIBLE ACROSS
MUCH OF THE AREA THIS EVENING UNTIL SUNSET.  FEEL THAT BEST CHANCES
WILL BE ACROSS THE SOUTHERN AND EASTERN HALF.  FOR NOW I PLAN ON
CARRYING 30 POPS ACROSS THE NORTHWEST AND 40 POPS ELSEWHERE.
MAV/FWC COMPROMISE HAS DONE FAIRLY WELL WITH TEMPS OVER THE LAST FEW
DAYS.  SO WILL CONTINUE TO USE THAT AS A BASIS FOR TONIGHTS MIN
TEMPS...WHICH ALREADY LOOKS GOOD IN THE CURRENT FCST.

NOT MUCH CHANGE TO THE FORECAST FOR WEDNESDAY.  SOME DRIER AIR MAY
WORK ITS WAY INTO THE REGION.  SCATTERED SHRA/TSTMS POSSIBLE ONCE
AGAIN DURING THE LATE AFTERNOON DUE TO CONVECTIVE HEATING.
HOWEVER...FEEL THAT COVERAGE MAY BE A LITTLE LESS THAN TODAY. USING
A MAV/FWC COMPROMISE FOR WEDNESDAY YIELDS HIGHS IN THE LOWER 90S.
COMBINE THAT WITH DEWPOINTS IN THE LOW TO MID 70S...HEAT INDICES MAY
TOP 100 DEGREES IN SOME LOCATIONS WEDNESDAY AFTERNOON. -JARVIS

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT AND FAIRLY CONSISTENT WITH
THE PREVIOUS 24 HOURS. THE MAIN CONCERN WITH THE FORECAST WILL BE
THE EXTENT OF AN UPPER LEVEL TROF DEVELOPING OVER THE EASTERN GREAT
LAKES AND NORTHEAST STATES THURSDAY. THIS COULD ALLOW A WEAK COOL
FRONT TO DROP INTO THE LOWER OHIO VALLEY THURSDAY NIGHT AND FRIDAY
OR MORE LIKELY THE FRONT WILL DROP INTO CENTRAL INDIANA AND OHIO AND
DISSIPATE. ONE INTERESTING FEATURE THAT HAS BEEN EVIDENT ON THE GFS
AND ETA MODEL THE LAST 2 DAYS IS A S/W DROPPING INTO SOUTHERN
INDIANA AND CENTRAL KENTUCKY THURSDAY NIGHT. THIS MCS IS CERTAINLY
POSSIBLE AS THE FLOW SHIFTS TO THE NORTHWEST AND WE WILL KEEP LOW
CHANCE POPS IN THE FORECAST THURSDAY NIGHT.

ONE WORD WILL SUM UP THE WEEKEND AND EARLY NEXT WEEK HOT. THE
UPPER RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY WILL BUILD INTO
THE OHIO VALLEY. AFTERNOON TEMPERATURES IN THE MID 90S WILL BE
COMMON. ALSO WITH THE UPPER RIDGE OVER US WE EXPECT THE ATMOSPHERE
TO BE TOO WARM FOR THUNDERSTORM DEVELOPMENT.

-JA
&&

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Jul 19, 11:08 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 PM EDT TUE JUL 19 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1208 PM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS MAY PRODUCE HEAVY RAINS WITH MINOR LOCALIZED FLOOD AND
PONDING OF WATER ON AREA ROADWAYS.  THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 40
TO 45 MPH.

IN ADDITION...HEAT INDICES WILL REACH INTO THE 95 TO 100 DEGREE
RANGE OVER MUCH OF THE OUTLOOK AREA THIS AFTERNOON.  IF YOU WILL BE
WORKING OUTDOORS THIS AFTERNOON...BE SURE TO DRINK PLENTY OF WATER
AND TAKE OCCASIONAL BREAKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
ON WEDNESDAY AND THURSDAY. NO WIDESPREAD SEVERE STORMS ARE EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJ/CS

In the hours before

Special weather statement, Jul 19, 1:16 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 PM EDT TUE JUL 19 2005

KYZ067-191915-
LINCOLN KY-
INCLUDING THE CITY OF...STANFORD
216 PM EDT TUE JUL 19 2005

...STRONG STORM MOVING ACROSS LINCOLN COUNTY...

A STRONG THUNDERSTORM MOVING ACROSS LINCOLN COUNTY WILL BE
CAPABLE OF PRODUCING WIND GUST TO 40 MPH. IN ADDITION A FEW
LOCATIONS IN LINCOLN COUNTY WILL RECEIVE VERY HEAVY RAINFALL.
FROM 1 TO 2 INCHES WILL BE POSSIBLE BY 3:15 PM EDT.

IF DRIVING THIS AFTERNOON WATCH FOR REDUCED VISIBILITIES IN
HEAVY RAIN. REMEMBER...DO NOT DRIVE ACROSS ROADS COVERED WITH WATER.

JA

The radar

The Louisville radar (KLVX), 124 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 19, 2:25 PM EST
Where
Fayette County, 7 mi NNW of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.150, -84.550

Thunderstorm Wind, Anderson

When
July 19, 4:15 PM EST
Where
Anderson County, Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.033, -84.900

Thunderstorm Wind, Mercer

When
July 19, 4:50 PM EST
Where
Mercer County, Burgin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.767

Thunderstorm Wind, Mercer

When
July 19, 4:50 PM EST
Where
Mercer County, 7 mi NE of Harrodsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -84.767

Thunderstorm Wind, Garrard

When
July 19, 5:22 PM EST
Where
Garrard County, 6 mi NNW of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -84.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464650, 5464646, 5464647, 5464648, 5464649.